Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Layer potentials for elastostatics and hydrostatics in curvilinear polygonal domains


Author: Jeff E. Lewis
Journal: Trans. Amer. Math. Soc. 320 (1990), 53-76
MSC: Primary 35J25; Secondary 35Q20, 35S05, 45K05, 47A53, 47G05, 73C02, 76D07
DOI: https://doi.org/10.1090/S0002-9947-1990-1005935-5
MathSciNet review: 1005935
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The symbolic calculus of pseudodifferential operators of Mellin type is applied to study layer potentials on a plane domain $ {\Omega ^ + }$ whose boundary $ {\partial\Omega ^ + }$ is a curvilinear polygon. A "singularity type" is a zero of the determinant of the matrix of symbols of the Mellin operators and can be used to calculate the "bad values" of $ p$ for which the system is not Fredholm on $ {L^p}(\partial {\Omega ^ + })$.

Using the method of layer potentials we study the singularity types of the system of elastostatics

$\displaystyle L{\mathbf{u}} = \mu \Delta {\mathbf{u}} + (\lambda + \mu )\nabla \operatorname{div} {\mathbf{u}} = 0.$

in a plane domain $ {\Omega ^ + }$ whose boundary $ {\partial\Omega ^ + }$ is a curvilinear polygon. Here $ \mu > 0$ and $ -\mu \le \lambda \le +\infty$. When $ \lambda = +\infty$, the system is the Stokes system of hydrostatics. For the traction double layer potential, we show that all singularity types in the strip $ 0 < \operatorname{Re} z < 1$ lie in the interval $ \left( {\frac{1} {2},1} \right)$ so that the system of integral equations is a Fredholm operator of index 0 on $ {L^p}(\partial {\Omega ^ + })$ for all $ p$, $ 2 \le p < \infty $. The explicit dependence of the singularity types on $ \lambda$ and the interior angles $ \theta$ of $ {\partial\Omega ^ + }$ is calculated; the singularity type of each corner is independent of $ \lambda$ iff the corner is nonconvex.

References [Enhancements On Off] (What's this?)

  • [C] M. Costabel, Singular integral operators on curves with corners, Integral Equations and Operator Theory 3 (1980), 323-349. MR 580713 (81j:45007)
  • [DKV] B. E. J. Dahlberg, C. E. Kenig, and G. C. Verchota, Boundary value problems for the systems of elastostatics in Lipschitz domains, Duke Math. J. 57 (1988), 795-818. MR 975122 (90d:35259)
  • [E] J. Elschner, Asymptotics of solutions of pseudodifferential equations of Mellin type, Math. Nachr. 130 (1987), 267-305. MR 885635 (88g:35214)
  • [FKV] E. B. Faves, C. E. Kenig, and G. C. Verchota, The Dirichlet problem for the Stokes system on Lipschitz domain, Duke Math. J. 57 (1988), 769-795. MR 975121 (90d:35258)
  • [La] O. A. Ladyzhenskaya, The mathematical theory of viscous incompressible flow, Gordon and Breach, 1963. MR 0155093 (27:5034b)
  • [LP] J. E. Lewis and C. Parenti, Pseudodifferential operators of Mellin type, Comm. Partial Differential Equations 8 (1983), 477-544. MR 695401 (86f:35185)
  • [F] C. J. Karal and S. N. Karp, The elastic-field behavior in the neighborhood of a crack of arbitrary angle, Comm. Pure Appl. Math. 15 (1962), 413-421. MR 0167026 (29:4299)
  • [Ku] V. D. Kupradze, Potential methods in the theory of elasticity, Israel Program for Scientific Translations, Jerusalem, 1965. MR 0223128 (36:6177)
  • [St] E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Univ. Press, 1966. MR 0290095 (44:7280)
  • [V] D. Vasilopoulos, On the determination of higher order terms of singular elastic stress fluids near corners, Numer. Math. 53 (1988), 51-96. MR 946369 (89h:65193)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J25, 35Q20, 35S05, 45K05, 47A53, 47G05, 73C02, 76D07

Retrieve articles in all journals with MSC: 35J25, 35Q20, 35S05, 45K05, 47A53, 47G05, 73C02, 76D07


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1990-1005935-5
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society